Grapefruit and meds may be a deadly match
Believe it or not, eating grapefruit can be dangerous for people taking certain prescription drugs.
Canadian scientists determined that 26 new drugs have been introduced in the past four years that can cause serious harm to patients when mixed with grapefruit. In all, more than 85 drugs on the market may interact with grapefruit — and 43 could have serious and in some cases lethal consequences if mixed with the citrus fruit.
The leading clinical pharmacologist for the study performed by the Canadian Medical Association, Dr. David Bailey, calls the findings disturbing and is urging more doctors to make sure their patients are better informed.
Part of the concern is for patients over 45 who tend to be the typical consumers of grapefruit and are often taking more prescription drugs. Seniors over 70 are at risk as well for the same reasons.
Grapefruit produces organic chemical compounds called furanocoumarins, which can interfere with the body’s digestive process and its ability to break down medication well. Thus, grapefruit can make your meds might stay in your system longer and increase the potency of certain drugs.
It still isn’t clear how many people are affected by grapefruit drug interactions because some of the side effects may not be recognized as being linked to the citrus fruit.
The key, researchers say, is to make sure you talk with your doctor about the interaction of grapefruit and your medications. Although some drugs interact with grapefruit, most do not and in many cases your doctor can prescribe a medication in the same class that does not interact with grapefruit.
It’s also important to note that not all citrus fruit poses a problem. For example, sweet oranges such as navel and Valencia don’t contain the furanocoumarins chemical compounds.
Check out the complete list of drugs that interact with grapefruit.
About the Author
health enews staff is a group of experienced writers from our Advocate Aurora Health sites, which also includes freelance or intern writers.